Pennsylvania, 2010Hail and Damaging Winds in Pennsylvania, June 4, 2010
June 4, 2010 · NWS PBZ · 7 events in 2 counties and zones
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms and some flooding across eastern Ohio, western Pennsylvania, and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 5:07 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 4, 5:07 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 AM EDT FRI JUN 4 2010
.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT ISOLATED THUNDERSTORMS ARE DEMONSTRATING THE DEGREE OF
INSTABILITY OVER THE REGION. HOWEVER...WITH LITTLE TO FOCUS
ADDITIONAL CONVECTION ON THIS MORNING...ISOLATED IS ALL THAT IS
EXPECTED. LOW LEVEL MOISTURE HAS ALSO CONTRIBUTED TO PATCHY
FOG...WHICH SHOULD DISSIPATE QUICKLY AFTER SUNRISE. DIURNAL EFFECTS
WILL INCREASE CHANCE OF STORMS FOR THIS AFTERNOON...AS CAPES RUN UP
TO CLOSE 1000. THE CHANCE FOR STORMS WILL CONTINUE IN TO TONIGHT AS
A COOL FRONTAL BOUNDARY APPROACHES. WITH THIS ADDITIONAL FOCUS
MECHANISM IN AN ALREADY UNSTABLE AIRMASS...A FEW OF THIS STORMS
COULD GO SEVERE TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
COOL FRONT WILL PASS EAST OF THE CWA EARLY SATURDAY...WITH SEVERE
POTENTIAL LINGERING WITH IT INTO SATURDAY. ANOTHER SHOT FOR STRONG
TO SEVERE STORMS WILL COME SATURDAY NIGHT INTO EARLY SUNDAY...AS THE
MODELS HINT AT A MCS DEVELOPING JUST WEST OF THE CWA ON A WARM
FRONT...THEN MOVING EAST ACROSS THE REGION OVERNIGHT INTO SUNDAY
MORNING. AS FOR SATURDAY AFTERNOON...DIURNAL INSTABILITY WILL KEEP
CHANCE OF STORMS GOING. NEAR SEASONAL TEMPS WILL BE EXPECTED
THROUGH THIS PERIOD...ALTHOUGH SUNDAY MAY BE A FEW DEGREES BELOW
NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE UNSETTLED WEATHER PATTERN SHOULD BE NEARING ITS END SUNDAY
NIGHT WITH MODEL AGREEMENT THAT A BROAD TROUGH WILL EXTEND FROM
NEW ENGLAND INTO INTO THE GREAT LAKES. BEHIND A FRONTAL BOUNDARY
DIVING SOUTH OF THE AREA ON SUNDAY...A COOLER AIR MASS SHOULD WORK
ITS WAY IN...WITH SHOWERS POSSIBLE INTO MONDAY AS THE TROUGH
ADVECTS EAST OF THE REGION. THERE IS MODEL AGREEMENT BETWEEN THE
GFS AND ECMWF THAT HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTHWEST ON TUESDAY...WITH A DEEP LAYER OF DRY AIR ADVECTING INTO
THE AREA. THE MID-LEVEL FLOW WILL BECOME MORE ZONAL WITH DEEP
LAYER MOISTURE RETURNING TO THE AREA ON WEDNESDAY. THIS WILL ALLOW
FOR A MORE DISTURBED PATTERN TO RETURN WITH A LOW PROGGED TO CROSS
THE MISSOURI AND OHIO VALLEYS. WITH THIS PATTERN RETURNING...THERE
IS THE CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON.
AS THE TROUGH MOVES EAST OF THE AREA ON MONDAY...A COOLER MID-LEVEL
NORTHWESTERLY FLOW WILL ALLOW FOR TEMPERATURES AROUND 5 DEGREES
BELOW NORMAL. AS THE LOW APPROACHES FROM THE WEST...MORE OF A
SOUTHERLY COMPONENT TO THE FLOW WITH WAA WILL ALLOW FOR TEMPERATURES
TO RETURN TO NORMAL SEASONAL VALUES TUESDAY AND WEDNESDAY.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
FOG AND AREAS OF LOW CLOUDS WILL PRODUCE MVFR/AREAS OF IFR THROUGH
13-14Z. BY LATE MORNING...VFR CUMULUS WILL BEGIN TO FORM...INCREASING
THIS AFTN. SCATTERED SHWRS/TSTMS WILL DEVELOP ONCE AGAIN BY LATE
AFTN...WITH MVFR CONDITIONS IN THE STRONGER ACTIVITY...WITH GUSTY
TSTM WINDS AND SMALL HAIL POSSIBLE. LIGHT SURFACE WINDS THIS MORNING
WILL BECOME SOUTHWEST 6-10 KT THIS AFTN. AFTER PERHAPS A BRIEF BREAK
FROM SHWR/TSTM ACTIVITY LATE EVENING INTO THE OVERNIGHT...LOW
PRESSURE
WILL APPROACH FROM THE WEST...WITH SCATTERED SHWRS/TSTMS ENTERING
EASTERN OH BY 10-12Z SAT...AND ACROSS WESTERN PA PORTS SATURDAY
MORNING.
LOW PRESSURE WILL CROSS THE AREA OVER THE WEEKEND...WITH A WARM
MOIST AIR MASS ALLOWING FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS
WITH POSSIBLE RESTRICTIONS INTO NEXT MONDAY. HIGH PRESSURE WILL
RETURN ON TUESDAY FOR VFR CONDITIONS.
&&
.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.
ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 4, 2:20 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT FRI JUN 4 2010
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-050730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL-
320 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER TONIGHT. THE MAIN
HAZARDS WILL BE STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER EARLY SATURDAY...AND
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ023-030>032-WVZ012-021>023-041-050730-
GARRETT-INDIANA-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
320 AM EDT FRI JUN 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY MORNING...THEN
AGAIN SATURDAY NIGHT INTO SUNDAY. THE MAIN HAZARDS WILL BE STRONG
WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 4, 1:59 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 AM EDT FRI JUN 4 2010
OHZ068-069-040800-
MONROE OH-NOBLE OH-
259 AM EDT FRI JUN 4 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE AND NOBLE...
AT 254 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF HARRIETTSVILLE...
MOVING EAST AT 20 MPH. WIND GUSTS TO 45 MPH AND PEA SIZED HAIL IS
POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
HARRIETTSVILLE... LEWISVILLE... GRAYSVILLE...
WOODSFIELD... ANTIOCH... BENWOOD...
ROUND BOTTOM... HANNIBAL... CLARINGTON...
CAMERON...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3985 8089 3984 8084 3979 8084 3975 8087
3972 8083 3970 8083 3968 8086 3963 8088
3959 8097 3960 8140 3962 8142 3964 8147
3978 8148Thunderstorm Wind, Washington
- When
- June 4, 7:20 AM EST
- Where
- Washington County, 1.05 mi E of Finleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -80.000
Law enforcement reported trees down in Finleyville.
Thunderstorm Wind, Washington
- When
- June 4, 3:00 PM EST
- Where
- Washington County, 0.84 mi ENE of West Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.256, -80.406
Emergency management reported trees down in Cross Creek.
Hail, Washington
- When
- June 4, 4:04 PM EST
- Where
- Washington County, 0.69 mi N of Venetia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.260, -80.050
Thunderstorm Wind, Washington
- When
- June 4, 4:04 PM EST
- Where
- Washington County, 0.87 mi NW of Strabane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.260, -80.190
The public reported large branches broken in Canonsburg.
Hail, Washington
- When
- June 4, 4:05 PM EST
- Where
- Washington County, 1.05 mi E of Finleyville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.250, -80.000
Thunderstorm Wind, Washington
- When
- June 4, 4:20 PM EST
- Where
- Washington County, 1.36 mi N of Thomas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.249, -80.096
Emergency management reported several trees down on power lines north of Thomas on Taylor Drive.
Hail, Venango
- When
- June 4, 5:55 PM EST
- Where
- Venango County, 4.89 mi NNE of Cherrytree
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.590, -79.680
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, June 4, 20101 death · 1 event
- Heat in Nevada, June 4, 20101 death · 1 event
- Heat in Texas, June 4, 20101 death · 1 event
- Flood in Wyoming, June 4 to 13, 2010$12 million · 1 event
- Flash Flooding and Flooding in Iowa, June 4 to 6, 2010$1.3 million · 1.75 in hail · 18 events
- Flooding and Hail in Ohio, June 4 to 5, 2010$445,000 · 1.25 in hail · 28 events
- Damaging Winds in Michigan, June 4, 2010$1.3 million · 70 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$665,000 · 4 in hail · 11 events
- Flash Flood and Hail in Missouri, June 4, 2010$511,000 · 1.5 in hail · 5 events
- Flash Flooding and Damaging Wind in Alabama, June 4, 20103 injured · $169,000 · 4 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2010$190,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 4, 2010$87,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230277, 230279, 230273, 230280, 230274, 230284, 230276.